Hail, Tazewell
- When
- April 5, 12:02 PM CST to 12:07 PM CST
- Where
- Tazewell County, 1.05 mi E of East Peoria
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.670, -89.550
Low pressure tracking from the Ozarks into the Ohio River Valley brought widespread showers and thunderstorms to southeast Illinois on April 5th. A few of the storms produced gusty winds of 50 to 60 mph and hail as large as quarters in Richland and Lawrence counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking from the Ozarks into the Ohio River Valley brought widespread showers and thunderstorms to southeast Illinois on April 5th. A few of the storms produced gusty winds of 50 to 60 mph and hail as large as quarters in Richland and Lawrence counties. Further north into the cool sector of the system, isolated cells dropped penny-sized hail across parts of Peoria and Tazewell counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 5, 11:42 AM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1242 PM CDT Wed Apr 5 2017 .UPDATE... Issued at 1029 AM CDT Wed Apr 5 2017 The surface low has progressed into eastern Missouri as of 15z/10am, with a large dry slot pushing into central Illinois from the SW. That low is expected to dissipate as another low develops in far southeast Illinois this afternoon. That low will lift into southern Indiana by early evening, and continue to deepen as it drifts slowly toward NW Ohio overnight. That will set the stage for colder air to arrive late tonight in strong N-NW flow after midnight, increasing the chances for a quick shot of snow for northern McLean, Champaign, and Vermilion counties before precip comes to an end. Current trends show most of our forecast area is in the process of an extended period without rain/storms, except for areas east of I-57 and in our far NW from Altona to Bradford. The break in the precip should last for a couple more hours before precip begins to re-develop in SW and SE Illinois and lift into our forecast area. Instability params seem to be most favorable for storms in our SE counties, where SPC has a Slight Risk. Time frame for strong storms looks to be this afternoon, when the SE IL low pressure begins to develop and deepen. Strong NE winds will continue for a majority of the day, with somewhat lighter winds in our southern counties where the pressure gradient will weaken as the center of low pressure develops nearby. Winds will eventually shift to the N as the low pushes toward southern Indiana. Updates for this morning mainly concentrated on the dry slot and timing/coverage of storm redevelopment. The remaining forecast details were generally on track. Updated forecast info is already available. && .SHORT TERM...(Today and tonight) ISSUED AT 304 AM CDT Wed Apr 5 2017 Upper low has made it to central Kansas, and will be tracking across central Illinois this evening. Surface low track continues to be favored just south of the I-70 corridor this afternoon, lifting northeast into the far southeast CWA by mid afternoon. Quite a range in temperatures on tap today as the strong northeast flow continues north of the low, with lower-mid 40s along and northwest of the Illinois River, ranging up to near 70 near Lawrenceville and Olney. Somewhat of a small window for severe weather potential over the southeast CWA during the first half of the afternoon, with the NAM showing surface based CAPE's up to around 1000 J/kg and 0-6km bulk shear a whopping 80 knots; both the ARW and NMM high-res models develop a fast-moving line of storms which zips through by 4 pm. Over the remainder of the area, the dry slow currently seen on radar mosaics in Missouri has nearly reached the southeast tip of Iowa as of 2 am, and will spread over the central and western CWA this morning. However, the deformation area of rain currently spreading north of the dry slot will be drawn eastward across the forecast area this afternoon. Have made some updates to the hourly PoP's to try and account for these trends. As the low pulls away tonight and strengthens, northwest winds will significantly increase, with gusts approaching 40 mph. Will need to watch this for any potential wind headlines, but at the moment it appears winds should stay just below criteria. The other concern is with precipitation type later tonight, as precipitation remains fairly widespread over the eastern CWA through the night. Freezing level drops down to around 1,000 feet overnight per NAM/GFS soundings across the north, with top-down method suggesting some rain/snow mix as far south as about I-74. A full changeover to snow does not appear likely at the moment, but some minor accumulations may be plausible if enough cooling takes place. .LONG TERM...(Thursday through Tuesday) ISSUED AT 304 AM CDT Wed Apr 5 2017 The start of this part of the forecast remains dominated by the upper low, which will continue to deepen as it lifts northeast into New York Thursday night. Most of the lingering showers should be out of the area by early afternoon, but the cold air will hang on into Friday morning. Will need to consider some freeze headlines over at least areas north of I-72 Thursday night, as lows near or just below freezing are possible. A welcome period of drier weather is on tap for Friday into the weekend, as an upper ridge builds eastward into the Mississippi Valley. Strong southwest wind flow will bring temperatures into the 60s Saturday and 70s Sunday. The next storm system continues to be favored in the Monday and Monday night time frame for showers and storms. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Apr 5 2017 Showers and isolated storms are already developing in central and southeast IL and progressing to the NE. Low pressure near St. Louis will slowly drift east into IL this afternoon as a second low develops along the SE IL border and becomes the dominant low pressure center by this evening. Showers will be widespread this afternoon and this evening, with a few snow flakes possible north of PIA to BMI as early as late this afternoon - per reports of snow already mixing with rain in NW Illinois. So far have kept snow out of TAFs until after 06z/1am, but may have to bump that forward if trends continue. Have concentrated thunder mention this afternoon in the eastern terminal TAFs, but even PIA has some CC lightning nearby already at 1730z. Precip chances should diminish near SPI later this evening as dry air wraps in behind the newly developing low in far SE Illinois. Will keep rain/snow chances along the I-74 corridor after 06z, with some light snow accums possible for BMI and CMI. Slippery travel surfaces will be possible if that occurs. MVFR clouds should transition to IFR this afternoon as low pressure makes its closest passage to our forecast area. IFR conditions could continue for much of the evening, until drier air starts to push toward SPI from the southwest. Clouds should improve to MVFR later tonight, and eventually some VFR could develop at SPI before 18z tomorrow. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Shimon SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Shimon
Hazardous Weather Outlook National Weather Service Lincoln IL 1134 AM CDT Wed Apr 5 2017 ILZ027>031-036-061200- Fulton-Knox-Marshall-Peoria-Stark-Woodford- 1134 AM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A strong storm system will bring an additional inch of rainfall this afternoon and tonight. Flooding of rivers and streams may develop or increase due to the accumulation of recent rainfall. Flooding will continue on portions of the Illinois River. Minor snow accumulations of less than 1 inch mainly on grassy areas are possible north of I-74 late tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Much colder temperatures Thursday night will likely result in below freezing temperatures that may damage early growth on some fruit trees. Another storm system is possible for Monday. It is too early to determine potential severe weather impacts. Flooding will continue on portions of the Illinois River through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required through tonight. ILZ037-038-040>043-047>053-061200- Cass-Christian-De Witt-Logan-Macon-Mason-McLean-Menard-Morgan- Sangamon-Schuyler-Scott-Tazewell- 1134 AM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A strong storm system will bring isolated to scattered thunderstorms through afternoon today and an additional inch of rainfall through tonight. Thunderstorms are not expected to be severe. Flooding of rivers and streams may develop or increase due to the accumulation of recent rainfall. Flooding will continue on portions of the Illinois River. Minor snow accumulations of less than 1 inch mainly on grassy areas are possible north of I-74 late tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Much colder temperatures Thursday night will likely result in areas of below freezing temperatures that may damage early growth on some fruit trees. Another storm system is possible for Monday. It is too early to determine potential severe weather impacts. Flooding will continue on portions of the Illinois River through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ044>046-054>057-061>063-066>068-071>073-061200- Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby- Vermilion- 1134 AM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A strong storm system will bring isolated to scattered thunderstorms this afternoon with an additional 1 to 1.5 inches of rainfall through tonight. There is a marginal to slight risk of severe thunderstorms that may contain hail over 1 inch diameter, wind gusts over 60 mph, and the possibility of an isolated tornado. Flooding of rivers and streams may develop or increase due to the accumulation of recent rainfall. Flooding will continue on portions of the Wabash River. Minor snow accumulations of less than 1 inch mainly on grassy areas are possible north of I-74 late tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Much colder temperatures Thursday night may result in areas of below freezing temperatures that may damage early growth on some fruit trees. Another storm system is possible for Monday. It is too early to determine potential severe weather impacts. Flooding will continue along the Wabash river upstream of Vincennes through early next week. Flooding may develop on the Little Wabash river near Clay City on Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this morning through afternoon today. Goetsch
Special Weather Statement National Weather Service Lincoln IL 721 AM CDT Wed Apr 5 2017 ILZ029-036-037-040>042-047>051-051430- Peoria-Fulton-Tazewell-Schuyler-Mason-Logan-Cass-Menard-Scott- Morgan-Sangamon- Including the cities of Peoria, Canton, Pekin, Rushville, Havana, Lincoln, Beardstown, Petersburg, Winchester, Jacksonville, and Springfield 721 AM CDT Wed Apr 5 2017 Strong easterly winds 25 to 35 mph with gusts over 40 mph will affect areas from near I-55 westward through around 10 a.m. as a result of a strong low pressure system approaching the area. Use caution driving high profile vehicles, especially on north-south roadways. Small tree limbs and light weight objects may also be damaged by the wind this morning. 37
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
810 AM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM HEAVY RAIN PETERSBURG 40.01N 89.85W
04/05/2017 M1.03 INCH MENARD IL MESONET
SWOP REPORT. PCPN SINCE MIDNIGHT.
0750 AM HEAVY RAIN KNOXVILLE 40.91N 90.29W
04/05/2017 M1.01 INCH KNOX IL MESONET
SWOP REPORT.
&&
OUSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
831 AM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM HEAVY RAIN SOUTH JACKSONVILLE 39.71N 90.23W
04/05/2017 M1.10 INCH MORGAN IL COCORAHS
0600 AM HEAVY RAIN MURRAYVILLE 39.58N 90.25W
04/05/2017 M1.25 INCH MORGAN IL COCORAHS
0700 AM HEAVY RAIN 3 S DUNLAP 40.82N 89.68W
04/05/2017 M1.09 INCH PEORIA IL COCORAHS
0700 AM HEAVY RAIN KNOXVILLE 40.91N 90.29W
04/05/2017 M1.01 INCH KNOX IL COCORAHS
0707 AM HEAVY RAIN 1 SW JACKSONVILLE 39.72N 90.25W
04/05/2017 M1.15 INCH MORGAN IL COCORAHS
&&
OUSLEYPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
834 AM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM NON-TSTM WND GST JACKSONVILLE MUNICIPAL 39.77N 90.24W
04/05/2017 M52.00 MPH MORGAN IL AWOS
LIKELY CAUSED BY GRAVITY WAVES
0554 AM HEAVY RAIN SOUTH JACKSONVILLE 39.71N 90.23W
04/05/2017 M1.10 INCH MORGAN IL COCORAHS
0600 AM HEAVY RAIN MURRAYVILLE 39.58N 90.25W
04/05/2017 M1.25 INCH MORGAN IL COCORAHS
0616 AM HEAVY RAIN PETERSBURG 40.01N 89.85W
04/05/2017 M1.03 INCH MENARD IL MESONET
SWOP REPORT. PCPN SINCE MIDNIGHT.
0700 AM HEAVY RAIN 3 S DUNLAP 40.82N 89.68W
04/05/2017 M1.09 INCH PEORIA IL COCORAHS
0700 AM HEAVY RAIN KNOXVILLE 40.91N 90.29W
04/05/2017 M1.01 INCH KNOX IL COCORAHS
0707 AM HEAVY RAIN 1 SW JACKSONVILLE 39.72N 90.25W
04/05/2017 M1.15 INCH MORGAN IL COCORAHS
0750 AM HEAVY RAIN KNOXVILLE 40.91N 90.29W
04/05/2017 M1.01 INCH KNOX IL MESONET
SWOP REPORT.
&&
OUSLEYSpecial Weather Statement
National Weather Service Lincoln IL
1258 PM CDT WED APR 5 2017
ILZ029>031-051900-
Marshall-Peoria-Woodford-
1258 PM CDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL...NORTHWESTERN
WOODFORD AND NORTHEASTERN PEORIA COUNTIES UNTIL 200 PM CDT...
At 1257 PM CDT, the public reported a strong thunderstorm near
Dunlap, or near Peoria, moving northeast at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Peoria, Lacon, Chillicothe, Henry, Rome, Dunlap, Spring Bay,
Sparland, Varna, Bay View Gardens, Peoria Heights, Hopewell, Marshall
County Airport, Mossville, Lake Wildwood, Alta and Marshall-Putnam
County Fairgrounds.
LAT...LON 4112 8933 4110 8935 4110 8912 4076 8958
4084 8971 4115 8947 4115 8933
TIME...MOT...LOC 1757Z 217DEG 31KT 4084 8961
GoetschThe Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687053, 687056, 687054, 687055.